Thunderstorm Wind, Nash
- When
- August 14, 1:31 PM EST
- Where
- Nash County, 2.93 mi NNE of Nashville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.009, -77.950
One tree was reported down on Beulah Road.
Shortwave energy associated with the exiting closed core upper low over the northern Mid Atlantic states pinwheeled and spurred convection along a thermal moisture boundary that extended southward near United States Highway 64. The convection moved east and intensified as they encountered the better shear and instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Shortwave energy associated with the exiting closed core upper low over the northern Mid Atlantic states pinwheeled and spurred convection along a thermal moisture boundary that extended southward near United States Highway 64. The convection moved east and intensified as they encountered the better shear and instability. Isolated wind damage occurred from one of the storms across Nash County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 14, 12:15 PM EST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 115 PM EDT Tue Aug 14 2018 .SYNOPSIS... A mid and upper level low will lift northeast across the northern Mid Atlantic and New England through tonight. An area of high pressure aloft will extend across the Carolinas Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 1220 PM Tuesday... Update to adjust pops and temps in response to the persistent lone thunderstorm that developed along the intersection of the shortwave trough rotating through the area and the east-west thermal moisture boundary(TMB)bisecting the area. Expect this storm cell to continue to track east, igniting additional scattered development downstream across the Sandhills and coastal plain. Previous discussion at 9:30 AM.. Last spoke of shortwave energy associated with the exiting closed core upper low over the northern Mid-Atlantic states will pinwheel through the area through this evening. DPVA associated with this feature along with an old outflow boundary/thermal moisture boundary from last night's convection that extends across the southern counties, will serve as a foci for isolated to scattered convective development, limited by the considerable depth of dry air in the mid and upper levels as observed in the 12z/14 GSO sounding. Given the expected limited coverage, the severe threat is low. However, if there is an area that will susceptible to an isolated strong/severe storm or two, it will be across the far SE counties, within the continued moist-higher theta e air, where strong afternoon heating will yield moderate to strong destabilization(2000 to 2500 J/Kg of MLCAPE). While not as strong as yesterday, a corridor or 30-35 kts of effective shear still exists across the area, sufficient to support severe hail and/or winds. Any convection occurring at sunset will dissipate shortly thereafter, with mostly clear skies overnight. Highs today ranging from the mid 80s far north to around 90 south, and not as muggy, especially across the NC Piedmont counties. Lows tonight similar to this past morning, ranging from mid 60s NW to around 70 east. && .SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/... As of 325 AM Tuesday... Wednesday and Wednesday night will see rising mid-upper level heights in the wake of the departing upper low. This warming/subsidence aloft will translate to warmer sfc temperatures placing most of central NC in the 90-95 degree range. In addition, the warmer drier air loft will cap the atmosphere, inhibiting convective development. That said, an isolated storm or two will be possible over the southeast third of the forecast area, primarily initiated from outflows associated with convection along the inland moving seabreeze. Again, most if not all of the convection will dissipate at or shortly after sunset. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 330 AM Tuesday... Shortwave ridging will begin to push to the east of the area on Thursday into Thursday night, allowing for increasing moisture and chances for showers and storms late week into the weekend as a series of s/w disturbance are expected to track across the region yielding a good chance for showers and storms (especially by the weekend). Unsettled weather looks to continue into next week as a surface cold front moves into the area by then. High temps will range from the lower to mid 90s to start the medium range period, to mid to upper 80s with some lower 90s by the weekend into early next week thanks in part to the expected increased convective coverage and associated cloud cover. Low temps are generally expected to range from around 70 to the mid 70s through the period. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 115 PM Tuesday... An area of showers and thunderstorms will move east across southern and eastern portions of the area, and will most likely impact KRWI and KFAY between 18 to 21z. A period of MVFR ceilings and visibilities will be possible with the heavier/stronger storms. Skies will clear out this evening. The mostly clear skies and light to calm winds will allow for the development of patchy MVFR fog overnight. It will be mostly dry across the area on Wednesday. However, with inland retreat of the seabreeze into the coastal plain counties could produced an isolated shower or storm near KFAY. VFR parameters appear likely Thu. For Fri and Sat, the chance for afternoon convection will increase as the atmosphere becomes more moist and increasingly unstable. In addition, the chance for late night/early morning low ceilings will increase. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...CBL SHORT TERM...WSS LONG TERM...BSD AVIATION...CBL
Hazardous Weather Outlook National Weather Service Raleigh NC 417 AM EDT Tue Aug 14 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-150830- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 417 AM EDT Tue Aug 14 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
1105 AM EDT TUE AUG 14 2018
NCZ040-041-076-077-141600-
Lee NC-Chatham NC-Harnett NC-Wake NC-
1105 AM EDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARNETT...LEE...
SOUTHWESTERN WAKE AND SOUTHERN CHATHAM COUNTIES UNTIL NOON EDT...
At 1104 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldston, or 7 miles south of Pittsboro, moving east at 20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Cary, Sanford, Pittsboro, Fuquay-Varina, Goldston, Apex, Holly
Springs, Broadway, Crosswinds Boating Center and Crosswinds
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. If on or near Jordan Lake or
Harris Lake, get out of the water and move indoors or inside a
vehicle. Seek harbor immediately and find safe shelter in a nearby
building or vehicle.
&&
LAT...LON 3578 7874 3554 7877 3537 7895 3549 7934
3550 7934 3552 7935 3552 7943 3572 7941
TIME...MOT...LOC 1504Z 262DEG 19KT 3562 7922
10Special Weather Statement
National Weather Service Raleigh NC
1158 AM EDT TUE AUG 14 2018
NCZ041-042-077-141700-
Johnston NC-Harnett NC-Wake NC-
1158 AM EDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTHERN
WAKE AND WESTERN JOHNSTON COUNTIES UNTIL 100 PM EDT...
At 1156 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fuquay-Varina, or 13 miles north of Lillington, moving east at 25
mph.
Wind gusts up to 40 mph will be possible with this storm.
Deadly cloud to ground lightning will also be possible with this
storm.
Locations impacted include...
Raleigh, Cary, Lillington, Garner, Fuquay-Varina, Clayton, Angier,
Benson, Apex and Holly Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects. Frequent cloud to ground lightning is
occurring with this storm.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle if you are on or
near Harris Lake, Lake Wheeler or Lake Benson. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 3577 7839 3538 7845 3541 7900 3550 7899
3558 7892 3561 7899 3580 7893
TIME...MOT...LOC 1556Z 264DEG 21KT 3559 7887
10Special Weather Statement
National Weather Service Raleigh NC
121 PM EDT TUE AUG 14 2018
NCZ042-043-078-141830-
Johnston NC-Wayne NC-Wilson NC-
121 PM EDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...JOHNSTON AND
SOUTHWESTERN WILSON COUNTIES UNTIL 230 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithfield, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Fremont, Walnut Creek,
Micro, Selma, Four Oaks and Pine Level. This includes locations
along the Neuse river from Smithfield to Goldsboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3518 7783 3516 7788 3515 7789 3517 7793
3516 7797 3519 7802 3518 7809 3519 7816
3521 7817 3522 7821 3529 7830 3526 7841
3526 7849 3530 7853 3536 7854 3575 7836
3573 7819 3580 7799 3572 7791 3558 7783
TIME...MOT...LOC 1719Z 287DEG 7KT 3550 7826
10Special Weather Statement
National Weather Service Raleigh NC
146 PM EDT TUE AUG 14 2018
NCZ027-043-141845-
Nash NC-Wilson NC-
146 PM EDT TUE AUG 14 2018
...A STRONG THUNDERSTORM WILL AFFECT NASH AND NORTHWESTERN WILSON
COUNTIES UNTIL 245 PM EDT...
At 145 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bailey, or 17 miles southwest of Nashville, moving northeast at 25
mph.
Wind gusts up to 50 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Rocky Mount, Nashville, Wilson, Elm City, Dortches, Bailey, Red Oak,
Sharpsburg, Spring Hope and Middlesex. This includes locations along
the Tar River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around light outdoor objects.
Boaters on the open water and those camping outdoors are especially
vulnerable to the dangers of lightning. Seek harbor immediately and
find safe shelter in a nearby building or vehicle.
&&
LAT...LON 3618 7798 3619 7797 3618 7795 3619 7794
3619 7792 3617 7792 3616 7790 3614 7789
3615 7776 3613 7770 3587 7783 3576 7784
3573 7821 3575 7822 3575 7823 3577 7825
3582 7826 3620 7801
TIME...MOT...LOC 1745Z 242DEG 22KT 3580 7819
10The Raleigh/Durham radar (KRAX), 62 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
2 thunderstorm wind. Local standard time, as filed.
One tree was reported down on Beulah Road.
One tree was reported down at Wollett Mill Road and Red Oak Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780082, 780084.